Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

May 29, 2016Brewster County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 29, 2016, 7:49 PM CDT for Brewster County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 7:49 PM CDT (00:49 UTC)
Expired
May 29, 2016, 8:15 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2080 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS84 KMAF 300049
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CDT SUN MAY 29 2016
 
TXZ081-300115-
BIG BEND AREA TX-
749 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 815 PM CDT...

AT 749 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
BOQUILLAS CANYON...OR 17 MILES EAST OF PANTHER JUNCTION...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOQUILLAS CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 2918 10299 2961 10309 2968 10269 2964 10274
      2960 10274 2960 10277 2955 10277 2952 10281
      2949 10280 2945 10283 2941 10283 2940 10281
      2936 10285 2935 10288 2926 10291 2922 10287
      2921 10289 2922 10291 2919 10292 2918 10295
TIME...MOT...LOC 0049Z 252DEG 21KT 2924 10293 

$$

AHASIC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 29, 6:30 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 29, 6:30 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 PM CDT SUN MAY 29 2016

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Storms have decreased in coverage since 21Z and have left a TEMPO
group in for HOB until 01Z. A boundry moving s from the Lubbock area
may result in storms redeveloping later, but for the short-term
the CAP on 00Z soundings looks to be precluding storms. We have
brought in MVFR CIGS at MAF around 09Z.

&&

.PREV DISCUSSION... /issued 220 PM CDT SUN MAY 29 2016/

DISCUSSION...
Broken to overcast skies have kept convection at bay so far, but
satellite and radar are showing developing showers in the
Guadalupe and Davis Mountains where clouds are more scattered,
beginning a round of thunderstorms across much of the area.
Dewpoints in the low to mid 60s will produce CAPE values in excess
of 4000 J/kg and combined with 0-6km shear of 35-50kts will ensure
some storms will be severe. The HRRR and local WRF indicate the
storm type will begin as discrete supercells possibly forming a
multicell line somewhere in the Permian Basin before pushing east
overnight. Large hail and even isolated tornadoes will be
possible so this situation will need to be closely monitored over
the next several hours especially given this is a holiday weekend.

Conditions set up much the same tomorrow with abundant low level
moisture and afternoon heating leading to a great deal of
instability. The one thing lacking will be an upper trigger so
convection tomorrow may not be quite as widespread as expected
today, though the severe threat will certainly exist. Storms are
expected to move fast enough that the flash flood threat will be
isolated to a few cells exhibiting deviant motion; however, a
linear complex today could produce enough rainfall to increase a
more widespread flash flood threat Wednesday.

Southwest upper flow will continue through Thursday thanks to a
very slow moving low currently over southern California. This will
continue the thunderstorm threat into Tuesday before a cold front
arrives Wednesday providing a more stable boundary layer and a
transition to weaker convection. The low will move east of the
area Thursday night and northerly flow will end rain chances for
the end of the week and into the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  85  64  86 /  60  50  40  40
Carlsbad                       63  93  63  94 /  20  20  20  10
Dryden                         69  88  68  89 /  50  40  40  30
Fort Stockton                  67  90  67  91 /  40  40  30  30
Guadalupe Pass                 62  84  63  86 /  10  20  20  10
Hobbs                          61  89  61  88 /  30  40  20  20
Marfa                          56  85  55  85 /  20  30  30  20
Midland Intl Airport           66  89  67  90 /  50  50  30  30
Odessa                         67  89  67  90 /  50  50  30  30
Wink                           67  93  66  94 /  30  40  20  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 29, 3:18 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN MAY 29 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
318 PM CDT SUN MAY 29 2016 /218 PM MDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT FOR MUCH OF THE AREA.
THE BEST CHANCE OF STORMS WILL BE ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THERE
WILL ALSO BE AN ISOLATED TORNADO THREAT AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH WEDNESDAY.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 70 PERCENT CHANCE OF SPOTTER ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 29, 5:00 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT SUN MAY 29 2016

TXZ081-292230-
BIG BEND AREA TX-
500 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 530 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF CHISOS BASIN...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG BEND NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 2903 10331 2903 10333 2904 10333 2904 10334
      2903 10335 2905 10342 2927 10334 2922 10311
      2901 10326
TIME...MOT...LOC 2200Z 205DEG 27KT 2909 10331

AHASIC
Local storm report, May 29, 5:26 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 S CARLSBAD            32.39N 104.24W
05/29/2016  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

&&

AHASIC
Local storm report, May 29, 6:17 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 NE CARLSBAD           32.42N 104.21W
05/29/2016  E1.00 INCH       EDDY               NM   PUBLIC

            REPORTED NEAR HWY62 NE OF CARLSBAD.

&&

AMBER.HLUCHAN
Local storm report, May 29, 6:42 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 N CARLSBAD            32.43N 104.24W
05/29/2016  M1.50 INCH       EDDY               NM   PUBLIC

&&

AMBER.HLUCHAN
Special weather statement, May 29, 7:25 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
725 PM CDT SUN MAY 29 2016

NMZ029-033-TXZ045>048-050>053-300300-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-GAINES-DAWSON-BORDEN-
SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...SEMINOLE...
LAMESA...GAIL...SNYDER...ANDREWS...STANTON...BIG SPRING...
COLORADO CITY
725 PM CDT SUN MAY 29 2016 /625 PM MDT SUN MAY 29 2016/

...HABOOB WITH STRONG WINDS AND BLOWING DUST MOVING SOUTHWARD OUT
 OF SOUTH PLAINS TOWARD THE NORTHERN PERMIAN BASIN...

AT 703 PM CDT...A HABOOB MOVED THROUGH THE LUBBOCK INTERNATIONAL
AIRPORT REDUCING VISIBILITY TO LESS THAN A QUARTER MILE WITH WIND
GUSTS EXCEEDING 50 MPH. THIS HABOOB IS EXPECTED TO CONTINUE
PUSHING SOUTH ACROSS THE LOW ROLLING PLAINS AND NORTHERN PERMIAN
BASIN BETWEEN 830 PM CDT AND 10 PM CDT.

IN THE PATH OF THIS HABOOB...EXPECT REDUCED VISIBILITIES AND GUSTY
WINDS GUSTING UP TO 50 MPH. TRAVEL MAY BE TEMPORARILY IMPEDED BY
LOW VISIBILITY.

A HABOOB IS A WALL OF DUST...OFTEN STIRRED UP BY STRONG OUTFLOW
WINDS GENERATED BY STRONG THUNDERSTORMS.

05
Special weather statement, May 29, 7:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CDT SUN MAY 29 2016

TXZ081-300115-
BIG BEND AREA TX-
749 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 815 PM CDT...

AT 749 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR
BOQUILLAS CANYON...OR 17 MILES EAST OF PANTHER JUNCTION...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOQUILLAS CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 2918 10299 2961 10309 2968 10269 2964 10274
      2960 10274 2960 10277 2955 10277 2952 10281
      2949 10280 2945 10283 2941 10283 2940 10281
      2936 10285 2935 10288 2926 10291 2922 10287
      2921 10289 2922 10291 2919 10292 2918 10295
TIME...MOT...LOC 0049Z 252DEG 21KT 2924 10293

AHASIC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:15 PM CDTSpecial Weather StatementMAFBrewster30 min
May 30, 4:17 AM CDTFire Weather WatchMAF24 hr
May 30, 1:49 PM CDTSpecial Weather StatementMAFJeff Davis41 min
May 30, 2:27 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
May 30, 3:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio31 min
May 30, 4:05 PM CDTSpecial Weather StatementMAFBrewster25 min
May 30, 5:23 PM CDTSpecial Weather StatementMAFGlasscock52 min
May 30, 5:25 PM CDTSpecial Weather StatementMAFBrewster50 min
May 30, 5:34 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard56 min
May 30, 5:53 PM CDTSpecial Weather StatementMAFBrewster52 min
May 30, 6:00 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard3 hr
May 30, 6:13 PM CDTFlash Flood WarningMAFGlasscock, Howard6 hr
May 30, 6:19 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell56 min
May 30, 6:32 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard58 min
May 30, 6:47 PM CDTSpecial Weather StatementMAFBrewster58 min
May 30, 6:55 PM CDTSpecial Weather StatementMAFPresidio50 min
May 30, 3:13 PM CDTSevere Thunderstorm WarningMAFEddy34 min
May 30, 3:45 PM CDTSevere Thunderstorm WarningMAFEddy60 min
May 30, 3:51 PM CDTSevere Thunderstorm WarningMAFEddy54 min

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.